Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

August 30, 2021Chattooga County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 30, 2021, 2:29 PM EDT for Chattooga County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 2:29 PM EDT (18:29 UTC)
Expired
Aug 30, 2021, 3:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
40

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS82 KFFC 301829
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
229 PM EDT Mon Aug 30 2021
 
GAZ011-019-301900-
Chattooga GA-Floyd GA-
229 PM EDT Mon Aug 30 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL FLOYD
AND CHATTOOGA COUNTIES THROUGH 300 PM EDT...

At 228 PM EDT...a strong thunderstorm was over Holland, or 10 miles
south of Summerville...moving northwest at 20 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail..

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light...unsecured objects.

Some locations in the path of this storm include
Rome, Summerville, Trion, Lyerly, Menlo, Coosa, Cloudland, Berryton,
Chattoogaville, James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3459 8537 3458 8536 3458 8535 3459 8535
      3459 8534 3429 8523 3422 8543 3426 8546
      3459 8553
TIME...MOT...LOC 1828Z 155DEG 16KT 3433 8538 

MAX HAIL SIZE...0.75IN
MAX WIND GUST...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 1:45 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 30, 1:45 PM EDT, 44 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
145 PM EDT Mon Aug 30 2021

.UPDATE...

No changes to the forecast at this time...except to remove fog
wording for the morning.

41

&&

.PREV DISCUSSION... /Issued 516 AM EDT Mon Aug 30 2021/

SHORT TERM /Today through Tuesday/...

Increased to chance pops today across most of north GA and west
central GA given expected extent of outer moisture field of Ida and
some waves of possible convective triggering for this
afternoon/evening followed by an expected lull in coverage. The main
focus, though will be late tonight through Tuesday as the remnants
and associated helicity rich low levels push into portions of the
area as the center of Ida tracks more NEWD into the TN Valley. Outer
rain bands and possible convective training start to ramp up during
the early morning hours Tuesday and could continue through Tuesday
night and even linger into Wednesday along the backside of the
system. Any precip will be very efficient given the tropical high +2
inch PWAT airmass and the latest QPF has 2-5 inches in parts of
north GA. Have issued a Flash Flood Watch accordingly. Aside from
the heavy rain/flooding threat, will need to watch for isolated
tornadoes or enhanced downdraft wind gusts along the convective
bands. The greater helicity and Sig Tor Param values start to
increase in the west for Tuesday morning then spread across most of
the area  will be across the area by afternoon/evening. Some
marginal MLCAPE pushes in from the SW also so almost any part of the
CWA could see the isolated severe or tornado threat. SPC does have
the CWA in a Day 2 Slight to Marginal Risk accordingly.

Baker

LONG TERM /Tuesday Night through Sunday/...

The long term forecast will begin with the remnants of Ida as it
moves through the far northern part of the state. The NHC
indicates that the main bulk of the storm will likely pass off to
the north. Rainfall totals in the northern part of the state could
reach 3-4 inches in the far north with locally higher amounts
possible before clearing out on Thursday.

As the remnants of Ida clear our area on Thursday, it will bring in
northwesterly flow that will dominate the entire southeast through
next weekend. This will provide a break in the humidity and likely
remove the chance for afternoon thunderstorms. Temperatures for
Wednesday will max out in the low to mid 80s with higher temps in
the SE before returning to the mid and upper 80s by Friday which is
what we expect this time of year.

Vaughn

&&

.AVIATION...
18Z Update...
Afternoon cumulus should develop sct-bkn030-040 with vcsh possible
most taf sites. Could have lull in precip activity after 02z...then
increase after 08z Tuesday with lowering cigs of MVFR. More
predominant SHRA and IFR ceilings after 12z Tuesday. Scattered tstms
expected late morning Tuesday into the afternoon. Winds south to
southeast 7 to 10 kts this afternoon...diminishing some into the
evening...but becoming gusty southeast after 12z Tuesday. Have
increased winds near 12 kts gusting to 22-25 kts after 12z. eased
SSE winds near 11 kts gusting 20 kts for KATL after 12z Tues.

//ATL Confidence...18Z Update...
Medium on timing of shra/tstms mainly late tonight into Tuesday.
Medium to high on all else.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  72  84  70 /  10  20  60  70
Atlanta         89  72  80  69 /  30  40  80  80
Blairsville     85  67  75  65 /  30  40  80  90
Cartersville    89  72  79  69 /  30  60  90  80
Columbus        89  73  83  72 /  40  50  80  70
Gainesville     89  72  80  69 /  20  30  80  80
Macon           92  73  86  72 /  20  20  70  60
Rome            89  72  81  70 /  40  70  90  80
Peachtree City  89  72  80  69 /  30  40  80  70
Vidalia         94  74  92  74 /   5  10  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Tuesday morning through Wednesday
afternoon for the following zones: Bartow...Catoosa...
Chattooga...Cherokee...Dade...Dawson...Fannin...Floyd...Gilmer...
Gordon...Lumpkin...Murray...Pickens...Towns...Union...Walker...
White...Whitfield.

&&

SHORT TERM...41
LONG TERM....Vaughn
AVIATION...41
Hazardous weather outlook, Aug 30, 10:04 AM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1004 AM EDT Mon Aug 30 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311415-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1004 AM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Outer rainbands from Tropical Storm Ida will begin to impact
western Georgia this afternoon and into the evening. Locally heavy
rain, and gusty winds will be the primary concern. Isolated
tornadoes are possible late tonight and into the overnight hours
as the system moves closer.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The remains of Hurricane Ida will move northeast into middle
Tennessee on Tuesday. Periods of heavy rain will be possible in
north Georgia Tuesday morning into Wednesday. Total amounts will
average 2 to 4 inches with local amounts near 5 inches possible. A
Flash Flood Watch has been issued for parts of north Georgia
accordingly. A threat for isolated tornadoes will continue
Tuesday into early Wednesday as outer bands move through. Some
strong wind gusts with stronger storms are possible as well.
Please stay tuned to the latest forecast for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 30, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
229 PM EDT Mon Aug 30 2021

GAZ011-019-301900-
Chattooga GA-Floyd GA-
229 PM EDT Mon Aug 30 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL FLOYD
AND CHATTOOGA COUNTIES THROUGH 300 PM EDT...

At 228 PM EDT...a strong thunderstorm was over Holland, or 10 miles
south of Summerville...moving northwest at 20 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail..

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects.

Some locations in the path of this storm include
Rome, Summerville, Trion, Lyerly, Menlo, Coosa, Cloudland, Berryton,
Chattoogaville, James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3459 8537 3458 8536 3458 8535 3459 8535
      3459 8534 3429 8523 3422 8543 3426 8546
      3459 8553
TIME...MOT...LOC 1828Z 155DEG 16KT 3433 8538

MAX HAIL SIZE...0.75IN
MAX WIND GUST...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:19 AM EDTFlood WatchFFCBartow, Catoosa, Chattooga, Cherokee, Dade, Dawson and 12 more1 min
Aug 30, 4:27 AM EDTFlash Flood WatchFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Cobb and 22 more43 hr
Aug 30, 2:33 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd30 min
Aug 30, 4:09 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield36 min
Aug 30, 4:11 PM EDTSpecial Weather StatementFFCGordon34 min
Aug 30, 4:34 PM EDTSpecial Weather StatementFFCPickens26 min
Aug 30, 4:41 PM EDTTornado WarningFFCGilmer, Gordon, Pickens14 min
Aug 30, 4:44 PM EDTSpecial Weather StatementFFCGordon31 min
Aug 30, 5:11 PM EDTSpecial Weather StatementFFCGilmer, Murray, Pickens, Whitfield34 min
Aug 30, 5:29 PM EDTSevere Thunderstorm WarningFFCDawson, Fannin, Gilmer, Pickens31 min
Aug 30, 5:46 PM EDTSpecial Weather StatementFFCLamar29 min
Aug 30, 6:56 PM EDTSpecial Weather StatementFFCCoweta34 min
Aug 30, 7:23 PM EDTSpecial Weather StatementFFCCarroll22 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.